Due to the habitual nature of insulin administrations, people with insulin-dependent diabetes often forget whether or not they have already administered their shot. For those that depend on insulin to survive, one would think that this should be enough motivation for people to remember to take it. However, it becomes so repetitive, so habitual, that it is often forgotten when people does it over 1500 times per year. It takes on the same format of thinking ‘did I turn the stove off’, ‘did I lock the car’ or ‘where did I put my reading glasses’.
When an insulin-dependent person takes an accidental double dose, the consequences can range from mild to dire. Their blood sugar levels will plummet, bringing on a hypoglycaemic event, which may cause:
- Paleness, irritability, confusion, trembling, dizziness, perspiration, a feeling of weakness, rapid heartbeat, hunger, agitation, difficulty concentrating, fatigue, blurred vision, poor coordination and concentration, temporary loss of consciousness, convulsions, coma and even death.
When an insulin-dependent person does not take the required insulin dose, they will develop hyperglycaemia, or high blood sugar, which may cause:
- Increased thirst, headaches, difficulty concentrating, blurred vision, frequent urination, fatigue, weight loss, skin infections, slow-healing cuts and sores, decreased vision, nerve damage, erectile dysfunction, kidney damage, neurological damage, cardiovascular damage, damage to the feet and legs, stupor, a coma and even death.
Both hyper- and hypoglycaemic events have secondary effects on both the person with diabetes as well as the greater society. These may include:
- Unnecessary medical expenses and doctor’s / hospital visits
- Time required off work as sick days
- Anxiety to the family of the person with diabetes.